Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anxiety and Stress Disorders

Red Faced from Stress

05/19/2008

Question:

I experience anxiety and depression and took Paxil at the minimum dose for 4 years. When I reduced the dosage by half a tablet I had terrifying withdrawal symptoms about three days later. One of these symptoms was severe headache, which has persisted. Despite concerns I am now taking Prozac 20mg. My doctor feels the dose may be too low. I still become anxious/over alert in many situations and when this happens my face becomes extremely flushed and hot - my blood pressure soars. It may remain high for hours, even days after the event.Usually a migraine and vomiting follows. My doctor is unsure what is causing these symtoms, but now wants me to start using Beta Blockers. In your opinion would an increase in the dose of Prozac be likely to have any effect on the flushing and increased BP? When I am relaxed my blood pressure readings are normal.

Answer:

I think it is difficult to put high blood pressure readings, migraine, vomiting and flushing events that last for hours down to anxiety, depression or stress -- or to the common medications, SSRIs (paxil and prozac) at low doses.  I strongly recommend that you seek a medical evaluation to make sure there is nothing more serious going on.  If the blood pressure is rising quite high, you may have a serious condition that releases large amounts of adrenaline into your body from a tumor or growth.  If the main problem is flushing and redness, other conditions can lead to a release of hormones that do that.  It is also important to make sure that you aren't on other medications that can interact with the SSRIs to cause these problems.

However, if the blood pressure rise in very small, and you regularly get migraines with nausea, then the anxiety and depression can certainly exacerbate these problems.

I encourage you to seek a medical evaluation for this problems.

For more information:

Go to the Anxiety and Stress Disorders health topic, where you can:

Response by:

Nancy   Elder, MD Nancy Elder, MD
Associate Professor
College of Medicine
University of Cincinnati